Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Chicago, IL

March 17, 2012McHenry County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 17, 2012, 9:38 AM CDT for McHenry County, Illinois. It was in force for 22 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 9:38 AM CDT (14:38 UTC)
Expired
Mar 17, 2012, 10:00 AM CDT
In force
22 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McHenry County, IL

The radar

The Chicago radar (KLOT), 78 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 9:42 AM CDTHAIL 0.52 Sse Woodstock, ILPEA WITH OCCASIONAL MARBLE SIZED HAIL. AS WELL AS HEAVY RAIN WITH PONDING ON THE ROADS.
Mar 17, 9:45 AM CDTHAIL 11 S Woodstock, IL
Mar 17, 9:49 AM CDTHAIL 0.75Woodstock, IL
Mar 17, 9:53 AM CDTHAIL 0.53 Wnw Bull Valley, ILBETWEEN PEA AND MARBLE SIZED HAIL OCCURRED FOR SHORT DURATIONS BETWEEN 940 AM AND TIME OF REPORT. HAIL SIZE RANGE BETWEEN 0.25 AND 0.375 INCHES.
Mar 17, 10:07 AM CDTHAIL 0.75Woodstock, ILPEA TO DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1859 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS53 KLOT 171438
SVRLOT
ILC111-171500-
/O.NEW.KLOT.SV.W.0003.120317T1438Z-120317T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
938 AM CDT SAT MAR 17 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCHENRY COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 1000 AM CDT

* AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  WOODSTOCK TO HUNTLEY...AND MOVING EAST AT 5 MPH.

  AROUND 930 AM CDT ONE INCH DIAMETER HAIL WAS REPORTED NEAR         
  WOODSTOCK WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MCHENRY...BULL VALLEY...HUNTLEY...LAKEWOOD AND CRYSTAL LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4236 8828 4215 8834 4215 8852 4233 8846
TIME...MOT...LOC 1437Z 255DEG 4KT 4232 8841 4219 8849
WIND...HAIL <50MPH 1.00IN

$$

LENNING
2 follow-up statements
773 
WWUS53 KLOT 171455
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
955 AM CDT SAT MAR 17 2012

ILC111-171500-
/O.CON.KLOT.SV.W.0003.000000T0000Z-120317T1500Z/
MCHENRY IL-
955 AM CDT SAT MAR 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MCHENRY COUNTY UNTIL 1000 AM CDT...

AT 948 AM CDT...TRAINED WEATHER SPOTTERS REPORTED SEVERE
THUNDERSTORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS.  THESE 
STORMS WERE LOCATED IN THE AREA BETWEEN WOODSTOCK...UNION...AND 
CRYSTAL LAKE AND WERE MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCHENRY...BULL VALLEY...LAKEWOOD AND CRYSTAL LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4236 8828 4215 8834 4215 8852 4233 8846
TIME...MOT...LOC 1452Z 255DEG 4KT 4232 8839 4219 8847
WIND...HAIL <50MPH 1.00IN

$$

LENNING
838 
WWUS53 KLOT 171506
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1006 AM CDT SAT MAR 17 2012

ILC111-171515-
/O.EXP.KLOT.SV.W.0003.000000T0000Z-120317T1500Z/
MCHENRY IL-
1006 AM CDT SAT MAR 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCHENRY COUNTY HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS FOR THE TIME BEING. HAIL AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THESE THUNDERSTORMS.  ANOTHER WARNING MAY STILL BE 
NECESSARY THIS MORNING.

LAT...LON 4236 8828 4215 8834 4215 8852 4233 8846
TIME...MOT...LOC 1455Z 255DEG 4KT 4232 8839 4219 8847

$$

LENNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:58 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 17, 7:58 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
758 AM CDT SAT MAR 17 2012

.MESOSCALE DISCUSSION...
759 AM CDT

STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS CONTINUE TO PROGRESS
SLOWLY EASTWARD ACROSS NORTH/NORTHWEST PORTIONS OF THE CWA. MODELS
NOT EXACTLY DOING A BANG UP JOB HANDLING THIS CONVECTION...BUT THE
RUC DOES SHOW AN AREA OF MODEST MOISTURE CONVERGENCE OVER S WI/N
IL AT THE NOSE OF A BROAD LOW LEVEL JET. COULD MAKE AN ARGUMENT
FOR A WEAK WAVE IN WATER VAPOR IMAGERY AS WELL...BUT REALLY NO
GOOD INDICATION OF FEATURE IN PROFILER DATA. ASSUMING THE
CONVECTION IS BEING DRIVEN MAINLY BY WARM AIR ADVECTION ASSOCIATED
WITH BROAD LOW LEVEL JET WOULD EXPECT IT TO WEAKEN OVER THE NEXT
COUPLE OF HOURS.

DESPITE ANEMIC FLOW AND DEEP LAYER SHEAR...MORNING SOUNDINGS FROM
BOTH DVN AND ILX SHOWED 3000+ J/KG OF CAPE WITH VIRTUALLY NO
INHIBITION FOR PARCELS LIFTED FROM 950MB. GIVEN THE STEEP LAPSE
RATES...STRONG INSTABILITY...AND LOW WET BULB ZERO HEIGHTS STORMS
COULD CONTINUE POSE A THREAT OF MARGINALLY SEVERE HAIL THIS
MORNING DESPITE THE PITIFUL SHEAR PROFILES.

IZZI

&&

.DISCUSSION...
311 AM CDT

THE MAIN CONCERNS DURING THE PERIOD WILL CONTINUE TO CENTER AROUND
THIS UNPRECEDENTED STREAK OF RECORD BREAKING TO RECORD SHATTERING
TEMPERATURES OVER THE NEXT COUPLE OF DAYS AND ALSO THE THREATS OF
CONVECTION TONIGHT AND AGAIN BY MID TO LATE NEXT WEEK.

TEMPERATURES OVER THE PAST COUPLE OF DAYS HAVE BEEN REACHING INTO
THE UPPER 70S TO LOW 80S...WHICH HAVE BEEN BREAKING THE DAILY
RECORDS BY A GOOD 4 TO 6 DEGREES. NOT ONLY DOES THIS APPEAR TO ALSO
BE THE CASE FOR THE WEEKEND...BUT WE MAY ACTUALLY BE A COUPLE OF
DEGREES WARMER ACROSS THE AREA FOR SATURDAY AND SUNDAY. THIS LOOKS
TO OCCUR AS THE UPPER LEVEL WEATHER PATTERN AMPLIFIES IN RESPONSE TO
A STRONG TROUGH DIGGING ONSHORE ACROSS THE WESTERN CONUS. THE MAIN
RESULT FOR THE CENTRAL CONUS WILL BE RISING HEIGHTS ALOFT...WITH THE
MODEL GUIDANCE INDICATING THE 576 DM 500 MB HEIGHT CONTROL LIFTING
ACROSS NORTHEASTERN ILLINOIS BY SUNDAY AFTERNOON. THIS IS INDICATIVE
OF MEAN TEMPERATURES WITHIN THE ATMOSPHERIC COLUMN WARMING EVEN
MORE. WITH THIS IN MIND I WOULD EXPECT LOW 80S IN MOST AREAS...WITH
THE EXCEPTION OF AREAS NEAR THE LAKE IN LAKE COUNTY ILLINOIS WHERE
AFTERNOON LAKE BREEZES MAY LEAVE TEMPERATURES SLIGHTLY COOLER.
SUNDAY MAY END UP BEING THE WARMEST WITH MID 80S POSSIBLE. THIS
COULD MEAN THAT RECORDS TODAY AND ON SUNDAY BECOME BROKEN BY 7 TO AS
MUCH AS 10 DEGREES.

AS IS TYPICAL WITH A WARM AND MOIST ATMOSPHERE...THERE WILL BE A
GOOD AMOUNT OF INSTABILITY AGAIN TODAY. IN FACT...LOCAL RADAR IMAGERY
THIS MORNING ALREADY INDICATES SOME CONVECTION BUBBLING UP ACROSS
NORTHWESTERN ILLINOIS WITHIN A REGION OF WARM AIR ADVECTION. BUFFER
SOUNDINGS INDICATE UPWARDS OF 1,500 J/KG OF MLCAPE THIS AFTERNOON
AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE THAT WILL LIFT
EAST-NORTHEASTWARD ACROSS THE MID MISSISSIPPI VALLEY LATER TODAY
INTO THIS EVENING. THE LATEST MODEL GUIDANCE INDICATES SOME
DISCREPANCIES IN THE NORTHWARD EXTENT OF CONVECTION ASSOCIATED WITH
THIS WAVE. THE 12 UTC/16TH  ECMWF IS SLIGHTLY FARTHER NORTH WITH THE
MID LEVEL WAVE LATER THIS EVENING AND THUS IT INDICATES HIGHER
PROBABILITIES OF AN AREA OF CONVECTION GETTING INTO THE CHICAGO
METRO AREA. HOWEVER...MOST OF THE MESOSCALE GUIDANCE INDICATES A
SLIGHTLY FARTHER SOUTH TRACK OF THE CONVECTION...PRIMARILY ACROSS
CENTRAL ILLINOIS AND INDIANA. WITH THIS IN MIND...I PLAN ON
CONTINUING THE HIGHEST POPS ACROSS MY SOUTHEASTERN COUNTIES FOR
TONIGHT. IN SPITE OF THIS...THUNDERSTORMS GETTING INTO THE CHICAGO
AREA ARE STILL QUITE POSSIBLE.

SUNDAY AS MENTIONED ABOVE LOOKS TO BE POSSIBLY THE WARMEST DAY OF
THIS STRETCH. THE ONLY CAVEAT TO JUST WILL BE IF ANY REMNANTS OF
THE OVERNIGHT CONVECTION ACROSS MY SOUTHERN COUNTIES REMAINS SUNDAY
MORNING AND HINDERS WARMING SOME DURING THE AFTERNOON.

BY MONDAY STRONGER SOUTHERLY FLOW SHOULD DEVELOP ALOFT AS THE
WESTERN TROUGH BEGINS TO SHIFT EAST OVER THE HIGH PLAINS. IT APPEARS
THERE COULD BE A FEW EMBEDDED SHORT WAVE DISTURBANCES RACING
NORTHWARD ACROSS THE AREA WITHIN THIS FLOW REGIME. WITH THIS IN MIND
I SPREAD SOME SLIGHT CHANCE POPS AS FAR EAST AS THE CHICAGO AREA FOR
MONDAY AS IT APPEARS THAT SOME SCATTERED SHOWERS AND THUNDERSTORMS
MAY EFFECT THE REGION. THIS MAY ALSO HINDER WARMING ON MONDAY.
THEREFORE TEMPERATURES MAY ONLY GET INTO THE MID 70S. HOWEVER...IF
THIS CONVECTIVE ACTIVITY DOES NOT DEVELOP...WE WILL LIKELY ONCE
AGAIN BE IN THE 80S.

THE WESTERN TROUGH SHOULD DEVELOP INTO A CLOSED LOW ACROSS THE
CENTRAL AND SOUTHERN PLAINS BY LATE TUESDAY. THIS SHOULD KEEP MUCH
OF THE PRECIP WEST OF THE AREA. THE MODELS STRUGGLE WITH THE TRACK
AND SPEED OF THIS CLOSED LOW...AS THEY TYPICALLY DO...LATER NEXT
WEEK. HOWEVER...IT DOES APPEAR THIS FEATURE WILL SLOWLY MEANDER
EASTWARD. THIS WILL PRODUCE BETTER CHANCES FOR INCLEMENT WEATHER
ACROSS THE AREA LATER THIS COMING WEEK. ALTHOUGH TEMPERATURES WILL
LIKELY COOL AS PRECIPITATION CHANCES INCREASE...IT APPEARS
TEMPERATURES WILL STILL REMAIN WELL ABOVE THE SEASONAL AVERAGES
THROUGH THE PERIOD.

KJB

&&

.CLIMATE...
925 AM CDT FRI

RECORD HIGHS ARE POSSIBLE OVER THE WEEKEND AND INTO THE FIRST HALF
OF NEXT WEEK.  HERE ARE RECORDS AND YEAR OF OCCURRENCE FOR ORD AND
RFD FOR NEXT FEW DAYS...

RECORD MAXIMUM TEMPERATURES FOR CHICAGO
MAR 17 74 2009
MAR 18 74 1969
MAR 19 78 1921
MAR 20 76 1938

RECORD MAXIMUM TEMPERATURES FOR ROCKFORD
MAR 17 74 2003
MAR 18 73 1945
MAR 19 78 1921
MAR 20 79 1921

NORMAL NUMBER OF 70 DEGREE DAYS IN MARCH FOR BOTH CHICAGO AND
ROCKFORD IS 1.2.

RECORD NUMBER OF DAYS WITH MAX TEMP 70 OR ABOVE IN MARCH
CHICAGO 9 IN 1945...6 IN 1910 AND 1907.
ROCKFORD 11 IN 1910...7 IN 1945.

RECORD FOR CONSECUTIVE 70 DEGREE DAYS IN MARCH
CHICAGO...5 FROM MARCH 12-16 1995.
ROCKFORD...9 MARCH 23-31 1910.

TEMPERATURES IN THE 80S ARE EXTREMELY RARE IN MARCH. FOR
CHICAGO...DATA GOES BACK TO 1872. THERE HAVE ONLY BEEN A TOTAL OF
10 DAYS IN MARCH WITH A HIGH TEMPERATURE OF 80 DEGREES. THE MOST
IN ONE YEAR WAS 2 IN 1986. FOR ROCKFORD RECORDS GO BACK TO 1906.
THERE HAVE ONLY BEEN 12 80 DEGREE DAYS IN MARCH. THE MOST IN ONE
YEAR WAS 2 IN 1907...1939...AND 1986.

ALLSOPP/TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* SLIGHT CHANCE OF THUNDERSTORMS THROUGH PERIOD

IZZI

//DISCUSSION...UPDATED 12Z...

SCTD TSRA OVER NORTH CENTRAL ILLINOIS EARLY THIS MORNING EXPECTED
TO CONTINUE MOVING NORTHEASTWARD WITH GUIDANCE SUGGESTING A
WEAKENING TREND THROUGH MID MORNING. CURRENTLY ANTICIPATE TSRA
ACTIVITY TO REMAIN NORTHWEST OF CHGO METRO TERMINALS AND HAVE
MAINTAINED A DRY FORECAST...AS THE CELLS PERCOLATING SOUTH TOWARD
LASALLE PERU SEEM TO BE STRUGGLING TO TAKE OFF. WHILE THIS WAVE
WILL MOVE OUT BY MIDDAY...INSTABILITY INCREASES THIS AFTERNOON SO
CANNOT COMPLETELY RULE OUT ADDITIONAL ISOLD TSRA DEVELOPMENT GIVEN
THOUGH CONFIDENCE IS DEFINITELY LOW ENOUGH TO KEEP OUT OF THE TAFS.

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO LIFT NORTHEAST FROM THE
SOUTHERN PLAINS TONIGHT...HOWEVER STILL GETTING CONFLICTING
ACCOUNTS FROM THE VARIOUS MODELS ON HOW TSRA POTENTIAL WILL PLAY
OUT TONIGHT. GIVEN THIS CONFIDENCE IS NOT HIGH ENOUGH TO GO WITH
ANYTHING MORE THAN PROB30 FOR TONIGHT...HOWEVER OBSERVATIONAL
TRENDS AND LATER MODEL GUIDANCE WILL LEND TO GREATER CONFIDENCE IN
THE POTENTIAL FOR TSRA TONIGHT.

OUTSIDE OF ANY TSRA ACTIVITY SHOULD SEE VFR CONDITIONS WITH MODEST
SOUTHERLY WINDS. GRADIENT STILL LOOKS TO BE STRONG ENOUGH TO KEEP
ANY LAKE BREEZE THIS AFTERNOON EAST OF THE TERMINALS.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* LOW CONFIDENCE IN TSRA POTENTIAL THRU PERIOD
* HIGH CONFIDENCE IN OTHER FORECAST ELEMENTS

IZZI

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT THROUGH TUESDAY...SLIGHT CHANCE OF TSRA OTHERWISE
GENERALLY VFR.

WEDNESDAY AND THURSDAY...OCCASIONAL SHRA/ISOLD TSRA. MVFR LIKELY
WITH PERIODIC IFR POSSIBLE.

FRIDAY...CHANCE OF SHRA. MVFR LIKELY.

IZZI

&&

.MARINE...
242 AM CDT

LOW PRESSURE TRACKING EAST TO HUDSON BAY TODAY WILL FRESHEN UP THE
SOUTH WINDS SLIGHTLY OVER NORTHERN PORTIONS OF THE LAKE.
OTHERWISE...GENERALLY LOOKING FOR STABLE CONDITIONS THROUGH THE
MIDDLE OF NEXT WEEK WITH PERSISTENT SOUTHERLY BREEZE AND NO
SIGNIFICANT WINDS/WAVES. HIGHER DEWPOINT AIR ADVECTING OVER THE
COOLER WATERS WILL LEAD TO AT LEAST SOME POTENTIAL FOR AREAS OF
DENSE FOG INTO EARLY NEXT WEEK. NO HEADLINES PLANNED AT THIS TIME
AS SATELLITE IMAGERY SHOWS LITTLE THICK FOG OR STRATUS OVER THE
LAKE AND CONFIDENCE IS LOW AS TO HOW FOG WILL PLAY OUT THE NEXT 48
HOURS.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Mar 17, 8:09 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
809 AM CDT SAT MAR 17 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
181315-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
809 AM CDT SAT MAR 17 2012 /909 AM EDT SAT MAR 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HAIL TO THE SIZE OF QUARTERS.
    HEAVY RAIN.
    FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE LIKELY THIS MORNING...ESPECIALLY
  NORTHWEST OF INTERSTATE 55. THERE IS A SLIGHT CHANCE OF
  THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE AREA...WITH A
  BETTER CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY SOUTH OF
  INTERSTATE 80.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE COMBINED WITH UNSEASONABLY STRONG
  INSTABILITY WILL CONTINUE TO SUPPORT THUNDERSTORMS EARLY THIS
  MORNING...WITH ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  MARGINALLY SEVERE HAIL. THUNDERSTORMS WILL MOST LIKELY WEAKEN AND
  DECREASE IN COVERAGE BY LATE MORNING...HOWEVER THERE IS A SLIGHT
  CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

  ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TONIGHT
  POTENTIALLY BRINGING WITH IT ANOTHER ROUND OF
  THUNDERSTORMS...ESPECIALLY SOUTHERN PORTIONS OF THE AREA. IN
  ADDITION TO HEAVY RAIN...A FEW OF THE STORMS TONIGHT COULD ALSO
  PRODUCE MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY MORNING...ESPECIALLY
ACROSS NORTHWESTERN INDIANA.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...MAINLY FOR AREAS
FROM CHICAGO TO PONTIAC AND POINTS WEST.

SLIGHT CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS NORTH
CENTRAL ILLINOIS MONDAY NIGHT THROUGH TUESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED HOWEVER SPOTTERS ARE
ENCOURAGED TO MONITOR CONDITIONS CLOSELY TODAY AND REPORT ANY
OBSERVED SEVERE WEATHER.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-181315-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
809 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG IS POSSIBLE TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY MORNING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY.

AREAS OF DENSE FOG ARE POSSIBLE SUNDAY THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181315-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
809 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE MAY BE AREAS OF DENSE FOG ON LAKE MICHIGAN TODAY AND
TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS FAR NORTHERN AND
SOUTHERN LAKE MICHIGAN...AND ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF DENSE FOG ARE POSSIBLE SUNDAY THROUGH MONDAY.

SOME THUNDERSTORMS MAY LINGER ACROSS SOUTHERN LAKE MICHIGAN INTO
EARLY SUNDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Mar 17, 8:33 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
833 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             MARENGO                 42.25N 88.60W
03/17/2012  E0.88 INCH       MCHENRY            IL   LAW ENFORCEMENT

            ESTIMATED MARBLE TO NICKEL SIZED HAIL...WHICH FELL FOR
            ABOUT 5 MINUTES.

&&

RC
Local storm report, Mar 17, 8:36 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
836 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             MARENGO                 42.25N 88.60W
03/17/2012  E0.88 INCH       MCHENRY            IL   LAW ENFORCEMENT

            ESTIMATED MARBLE TO NICKEL SIZED HAIL...WHICH FELL FOR
            ABOUT 5 MINUTES.

&&

RC
Local storm report, Mar 17, 8:39 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
839 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             MARENGO                 42.25N 88.60W
03/17/2012  E0.88 INCH       MCHENRY            IL   TRAINED SPOTTER

            SUSTAINED HAIL FOR SEVERAL MINUTES RANGING FROM PEA SIZED
            TO NICKEL SIZED ON THE SOUTH SIDE OF MARENGO.

&&

RC
Local storm report, Mar 17, 8:58 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
858 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HAIL             2 SW SYCAMORE           41.96N 88.72W
03/17/2012  E0.88 INCH       DE KALB            IL   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

BMD
Local storm report, Mar 17, 8:59 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
859 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     HAIL             1 SW SYCAMORE           41.97N 88.71W
03/17/2012  E0.50 INCH       DE KALB            IL   TRAINED SPOTTER

&&

BMD
Special weather statement, Mar 17, 9:31 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
931 AM CDT SAT MAR 17 2012

ILZ005-011-012-171530-
DE KALB IL-KANE IL-MCHENRY IL-
931 AM CDT SAT MAR 17 2012

...SPECIAL WEATHER STATEMENT...

AT 926 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODSTOCK TO HUNTLEY...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  HUNTLEY...            HAMPSHIRE...          ALGONQUIN...
  GILBERTS...           LAKEWOOD...           LAKE IN THE HILLS...
  HEBRON...             WOODSTOCK...          PRAIRIE GROVE...
  BULL VALLEY...        WONDER LAKE...        MCHENRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4250 8821 4196 8834 4197 8872 4227 8854
      4249 8852
TIME...MOT...LOC 1431Z 207DEG 15KT 4239 8846 4223 8848

LENNING

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 5:51 AM CDTSpecial Weather StatementLOTWinnebago24 min
Mar 17, 6:23 AM CDTSpecial Weather StatementLOTBoone52 min
Mar 17, 6:29 AM CDTSevere Thunderstorm WarningLOTBoone, Winnebago61 min
Mar 17, 7:30 AM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry45 min
Mar 17, 8:28 AM CDTSpecial Weather StatementLOTMcHenry47 min
Mar 17, 9:31 AM CDTSpecial Weather StatementLOTMcHenry59 min
Mar 17, 10:16 AM CDTAreal Flood AdvisoryLOTMcHenry92 min
Mar 17, 5:06 PM CDTSpecial Weather StatementLOTLivingston54 min
Mar 17, 5:44 PM CDTAreal Flood AdvisoryLOTLivingston3 hr
Mar 17, 6:09 PM CDTSpecial Weather StatementLOTWill36 min
Mar 17, 6:27 PM CDTAreal Flood AdvisoryLOTLaSalle3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.